Jump to content

Photo

(Sorry To Keep Posting Here) Aldactone Experience After 18 Months (100 Mg), Afraid To Go Off The Drug, Tempted To Go Up A Dose, Thinking I Have Pcos

aldactone weight gain depression spironolactone post-accutane hormone treatments cystic acne

3 replies to this topic

#1 bizz

bizz

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 128
    Likes: 4
About Me
  • Gender:Female
  • Joined: 17-June 10

Posted 02 April 2012 - 10:02 AM

I've had horrible, persistent cystic acne from age 14 onward and thick facial hair (not hirsutism, but it's definitely noticable and plentiful....slightly coarser than peach fuzz, and darker) that I wax currently. (It's sucks. Done at home, at least, as the hair grows back, zits come in. But I don't know what else to do and I can't thread or get waxed in a salon every week. It also makes my skin sore and red, of course, even though I do a good job of keep the skin taut when pulling, using the oil the wax comes with to remove residue, washing, and putting something like Aquaphor on the raw areas.)

I've been on Accutane for about three years in total; it exacerbated depression and fatigue/muscle pain. I experienced bone spurs, eventually. (This was on between 30-60 milligrams). So I stopped.

The acne persisted and I was put on 50 mg of aldacone, then bumped up to 100 mg after six months. I use salicylic acid astringent to help with oiliness, use Triderma redness reducing moisturizer under make up and on sore skin (no oil, lanolin, myristate, etc.), I am careful about not putting comedogenic ingredients on my face (everything--everything turns me red or breaks me out, especially these past four months), I eat fairly well, I don't use harsh or scented cleansers, but yet I am broken out and have acne marks and nodules...new ones every day. Plus clogged pores, whiteheads, blackheads, and seemingly stretched open hair follicles on cheeks that clog.

On 100 mg of aldactone.

More than that--since December of 2011, I've experienced crying jags that usually come with severe muscle pain.

The lower half of my body is bloated, even though I've still the same size overall. My hair is thinned at the crown and balding in the front; it's hard to cover.


I've read some of the messages of people experiencing this; I just wanted to say, I know what you're going through. I've been prescribed an antibiotic (for the second time in my life--Doxycycline didn't work the first time around, but I'm desperate) and we'll see if it works, but I am definitely not happy. I am terrified to go off of this drug, but at this point, I'm breaking out in cysts and the marks don't heal like they did on Accutane.

I've also been prescribed Ziana, which similarly gets crappy reviews around here. I've tried sulfur creams,(disgusting, didn't help), Retin-A helps only on nose and chin but makes cheeks crusty and white-heady, and BP no longer works.

I'm at my wit's end.

Could someone advise me, possibly? Has anyone else actually had a doctor confirm their suspicions? A derm wasn't helpful when I said I suspect the aldactone is ruining my hair or making me gain weight instead of lose it, but she said I might be hyperkalemic.

Edited by hj211, 02 April 2012 - 10:20 AM.


#2 KateLibby

KateLibby

    Junior Member

  • Members
  • Posts & Likes
    Posts: 53
    Likes: 6
About Me
  • Gender:Female
  • Joined: 26-January 12

Achievements

     

Posted 02 April 2012 - 08:43 PM

I would go to a gynecologist and tell them you think you gave pcos. They can do hormone testing. Pcos will cause the male pattern balding and facial hair. I had my daughter tested for it because she had cysts on one ovary and only had a period once every three months . Her gyno actually did part of his residency working with pcos. He said there are varying degrees of it. Her hormone levels ended up being fine.

Whatever birth control you take probably needs to have 30 -35 mg of estrogen also. And the progestin needs to be low in androgens. Yasmin has the lowest androgen activity. Ortho tri cyclen also has very low androgen activity.

Good luck.

Also my daughters derm gave her clindamycin lotion and retin a .25. She has just been using the clindamycin and not the retin a. It has helped so much. If you don't like the 2 together try to ask for just the clindamycin.

#3 talenaabrams

talenaabrams

    Junior Member

  • Members
  • Posts & Likes
    Posts: 33
    Likes: 0
About Me
  • Joined: 11-November 11

Posted 08 April 2012 - 11:28 AM

Definitely get checked for PCOS. I do not have PCOS but I just wanted to let you know I also was experiencing hair thinning and pain. My breasts became so tender and sore that none of my bras fit anymore and every movement hurt. I freaked out when I noticed my hair was shedding and became so depressed and missed a lot of work for a time while seeing doctors and doing my own research.

In a nutshell, a hormonal change caused by Spiro/Aldactone puts your hair in what's called telogen effluvium and your hair sheds. It's a little more noticeable at the top of my head and the front of my scalp. The good news is that it is completely temporary and as your hormones level out, your hair will stop shedding and grow back in. I saw my regular doctor about this as well as my dermatologist, and they both said the same thing and both assured me I won't go bald and it is temporary. Luckly, I normally have very thick hair so no one but me has noticed the hair loss and it doesn't look too different. I'm not sure if your hair was already pretty thin so that's why it's hard for you to cover, but it's been a month since I noticed the shedding and it's already lessened.

I don't know why you're taking so many different things at the same time as aldactone, and maybe that's part of the problem. If your acne is due to hormones, spiro/aldactone should be all you need to take even though it can take a long time to work. I know PCOS causes hair shedding too though, so if you have PCOS that could be what's causing it. Lucky for you, aldactone is what's prescribed to help acne and hair growth with people who have PCOS! Go get checked and hang in there :)

Edited by talenaabrams, 08 April 2012 - 11:29 AM.


#4 Stephanie31

Stephanie31

    New Member

  • Members
  • Posts & Likes
    Posts: 6
    Likes: 1
About Me
  • Joined: 22-April 12

Posted 23 April 2012 - 11:44 PM

Everything you are experiencing sounds like the effects of PCOS. A simple visit to your gyno and blood test will confirm this for you.
As scary as it is but it's worth finding out and getting the right treatment.
I recently got tested for it as I have suffered acne for 10 years and have tried everything else besides spiro which my gyno has prescribed me (100mg) along with yasmin and I am finding it fine so far, less break outs even though it has only been 3 weeks I think it will just keep improving from here.
I also found out that accutane can damage your internal organs and by doing my blood test I found out that I have a low egg count and I am only 23. I would recommend you get this tested in the same blood test you do for PCOS. They test the AMH (Anti-Mulerial Hormone) to find out your egg content and if you were on accutane for 3 years you would defintely want to know all is ok down there.
Gook luck with it all I think that Spiro should work for you, just give it time and get tested aswell!




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users